The Annals of Statistics

Weighted empirical likelihood in some two-sample semiparametric models with various types of censored data

Jian-Jian Ren

Full-text: Open access


In this article, the weighted empirical likelihood is applied to a general setting of two-sample semiparametric models, which includes biased sampling models and case-control logistic regression models as special cases. For various types of censored data, such as right censored data, doubly censored data, interval censored data and partly interval-censored data, the weighted empirical likelihood-based semiparametric maximum likelihood estimator (θ̃n, n) for the underlying parameter θ0 and distribution F0 is derived, and the strong consistency of (θ̃n, n) and the asymptotic normality of θ̃n are established. Under biased sampling models, the weighted empirical log-likelihood ratio is shown to have an asymptotic scaled chi-squared distribution for censored data aforementioned. For right censored data, doubly censored data and partly interval-censored data, it is shown that $\sqrt{n}(\tilde{F}_{n}-F_{0})$ weakly converges to a centered Gaussian process, which leads to a consistent goodness-of-fit test for the case-control logistic regression models.

Article information

Ann. Statist., Volume 36, Number 1 (2008), 147-166.

First available in Project Euclid: 1 February 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62N02: Estimation 62N03: Testing 62N01: Censored data models

Biased sampling bootstrap case-control data doubly censored data empirical likelihood Kolmogorov–Smirnov statistic interval censored data likelihood ratio logistic regression maximum likelihood estimator partly interval-censored data right censored data


Ren, Jian-Jian. Weighted empirical likelihood in some two-sample semiparametric models with various types of censored data. Ann. Statist. 36 (2008), no. 1, 147--166. doi:10.1214/009053607000000695.

Export citation


  • Bazaraa, M. S., Sherali, H. D. and Shetty, C. M. (1993). Nonlinear Programming, Theory and Algorithms, 2nd ed. Wiley, New York.
  • Bickel, P. J. and Ren, J. (1996). The m out of n bootstrap and goodness of fit tests with doubly censored data. Lecture Notes in Statist. 109 35–47. Springer, Berlin.
  • Bickel, P. J. and Ren, J. (2001). The Bootstrap in hypothesis testing. State of the Art in Statistics and Probability Theory. Festschrift for Willem R. van Zwet (M. de Gunst, C. Klaassen and A. van der Vaart, eds.) 91–112. IMS, Beachwood, OH.
  • Chang, M. N. and Yang, G. L. (1987). Strong consistency of a nonparametric estimator of the survival function with doubly censored data. Ann. Statist. 15 1536–1547.
  • Enevoldsen, A. K., Borch-Johnson, K., Kreiner, S., Nerup, J. and Deckert, T. (1987). Declining incidence of persistent proteinuria in type I (insulin-dependent) diabetic patient in Denmark. Diabetes 36 205–209.
  • Geskus, R. and Groeneboom, P. (1999). Asymptotically optimal estimation of smooth functionals for interval censoring, case 2. Ann. Statist. 27 627–674.
  • Gill, R. D. (1983). Large sample behavior of the product-limit estimator on the whole line. Ann. Statist. 11 49–58.
  • Gill, R. D. (1989). Non- and semi-parametric maximum likelihood estimators and the von Mises method (Part 1). Scand. J. Statist. 16 97–128.
  • Gill, R. D., Vardi, Y. and Wellner, J. A. (1988). Large sample theory of empirical distributions in biased sampling models. Ann. Statist. 16 1069–1112.
  • Groeneboom, P. and Wellner, J. A. (1992). Information Bounds and Nonparametric Maximum Likelihood Estimation. Birkhäuser, Berlin.
  • Gu, M. G. and Zhang, C. H. (1993). Asymptotic properties of self-consistent estimators based on doubly censored data. Ann. Statist. 21 611–624.
  • Huang, J. (1999). Asymptotic properties of nonparametric estimation based on partly interval-censored data. Statist. Sinica 9 501–519.
  • Huang, J. and Wellner, J. A. (1995). Asymptotic normality of the NPMLE of the linear functionals for interval censored data, case 1. Statist. Neerlandica 49 153–163.
  • Iranpour, R. and Chacon, P. (1988). Basic Stochastic Processes. MacMillan, New York.
  • Kaplan, E. L. and Meier, P. (1958). Nonparametric estimation from incomplete observations. J. Amer. Statist. Assoc. 53 457–481.
  • Kim, M. Y., De Gruttola, V. G. and Lagakos, S. W. (1993). Analyzing doubly censored data with covariates, with application to AIDS. Biometrics 49 13–22.
  • Mykland, P. A. and Ren, J. (1996). Self-consistent and maximum likelihood estimation for doubly censored data. Ann. Statist. 24 1740–1764.
  • Odell, P. M., Anderson, K. M. and D’Agostino, R. B. (1992). Maximum likelihood estimation for interval-censored data using a Weibull-based accelerated failure time model. Biometrics 48 951–959.
  • Owen, A. B. (1988). Empirical likelihood ratio confidence intervals for a single functional. Biometrika 75 237–249.
  • Patil, G. P. and Rao, C. R. (1977). The weighted distributions: A survey of their applications. In Applications of Statistics (P. R. Krishnaiah, ed.) 383–405. North-Holland, Amsterdam.
  • Press, W. H., Teukolsky, S. A., Vetterling, W. T. and Flannery, B. P. (1992). Numerical Recipes in FORTRAN. The Art of Scientific Computing. Cambridge Univ. Press.
  • Prentice, R. L. and Pyke, P. (1979). Logistic disease incidence models and case-control studies. Biometrika 66 403–411.
  • Qin, J. (1993). Empirical likelihood in biased sample problems. Ann. Statist. 21 1182–1196.
  • Qin, J. and Zhang, B. (1997). A goodness-of-fit test for logistic regression models based on case-control data. Biometrika 84 609–618.
  • Ren, J. (2001). Weight empirical likelihood ratio confidence intervals for the mean with censored data. Ann. Inst. Statist. Math. 53 498–516.
  • Ren, J. (2003). Goodness of fit tests with interval censored data. Scand. J. Statist. 30 211–226.
  • Ren, J. and Gu, M. G. (1997). Regression M-estimators with doubly censored data. Ann. Statist. 25 2638–2664.
  • Ren, J. and Peer, P. G. (2000). A study on effectiveness of screening mammograms. Internat. J. Epidemiology 29 803–806.
  • Serfling, R. J. (1980). Approximation Theorems of Mathematical Statistics. Wiley, New York.
  • Stute, W. and Wang, J. L. (1993). The strong law under random censorship. Ann. Statist. 21 1591–1607.
  • Turnbull, B. W. (1974). Nonparametric estimation of a survivorship function with doubly censored data. J. Amer. Statist. Assoc. 69 169–173.
  • Vardi, Y. (1982). Nonparametric estimation in the presence of length bias. Ann. Statist. 10 616–620.
  • Vardi, Y. (1985). Empirical distributions in selection bias models. Ann. Statist. 13 178–203.